Thunderstorm Wind, Teton
- When
- August 19, 8:45 PM MST
- Where
- Teton County, 14.14 mi WSW of Fairfield
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.560, -112.270
Ambient Weather Station.
Upper level ridging was initially in place across the region on the 19th, which allowed temperatures to soar into the 90s to around 100. A wave moving through the ridge ahead of troughing off the BC coast resulted in convective initiation late afternoon and early evening across western MT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Upper level ridging was initially in place across the region on the 19th, which allowed temperatures to soar into the 90s to around 100. A wave moving through the ridge ahead of troughing off the BC coast resulted in convective initiation late afternoon and early evening across western MT. This activity spread slowly eastward with time, moving over the plains around and after sunset. Although this activity moved in overnight as the inversion was beginning to set up, deep mixing from diurnal heating resulted in ample DCAPE that these thunderstorms were able to capitalize on. Severe gusts lasted several hours as this activity moved eastward over the plains.
Heading into the daylight hours on the 20th, the aforementioned troughing off the BC coast began its approach toward the Northern Rockies. Although surface temperatures were cooler than the prior day, cooling temperatures aloft more than made up for it. Winds aloft with this troughing were also sufficient for organized thunderstorms capable of both gusty winds and hail. Supercells did end up forming over the plains and lasted several hours. Most supercells avoided populated areas, so hail reports were nearly non existent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 19, 7:16 PM MST, 1 hour 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Great Falls MT 816 PM MDT Tue Aug 19 2025 .KEY MESSAGES... - Showers and thunderstorms, some strong to severe, tonight over the plains of North-central Montana. - Still warm Wednesday, with widely scattered afternoon and evening showers and thunderstorms. - Cooler Thursday and Friday. && .UPDATE... Made some slight adjustments to the precipitation chances for this evening based on trending observations and the latest model guidance. Otherwise the going forecast remains on track. -thor && .DISCUSSION... /Issued 505 PM MDT Tue Aug 19 2025/ - Meteorological Overview: A building upper ridge over the interior west/Central CONUS is shunting upper level troughing off the BC coast slightly northward this afternoon. As a result of the building ridge and increasingly anti-cyclonic southwesterly flow aloft early this afternoon skies have been largely clear. This, along with increasing H5 heights has allowed for temperatures warm quite a bit warmer than previous days, with most lower elevation locations getting into at least the lower 90s, if not hotter. The remainder of the afternoon is looking dry across the entire region, though by the early evening a wave traversing the southwesterly flow aloft will result in convective initiation across western Montana. These showers and storms cross the Continental Divide later in the evening and make their way across the plains of North-central Montana through the remainder of the evening and overnight. Although surface inversions will be developing tonight, a deep elevated mixed layer will still promote downdrafts capable of strong wind gusts at the surface with the strongest thunderstorms. This activity looks to diminish or exit eastward by daybreak Wednesday. Heading into Wednesday the aforementioned upper trough that was shunted northward off the BC coast begins moving eastward. Heights begin falling across the region and temperatures respond accordingly by cooling ever so slightly compared to Tuesday. Although surface cooling will ensue, cooler temperatures aloft will still allow for another round of showers and thunderstorms in the afternoon and evening. There appears to be enough shear in place for a few more organized storms, which look to be most favored across the plains east of I-15. Gusty winds and hail are both a concern with the strongest thunderstorms that form. As the troughing slides eastward and eventually southeastward across southern Canada, a cold front will be propelled southward toward the region late Wednesday night and Thursday morning. A few showers and thunderstorms may accompany this front, but the main story will be for cooler temperatures moving in for the remainder of the week, coolest near the Canadian border. As the troughing slides southeastward from Canada into the Great Lakes region, an upstream ridge begins to build in across the western CONUS. There is some uncertainty as to the east/west positioning of this ridge, with confidence much higher that the apex of the ridge will be well north in Canada. The east/west positioning of this ridge is critical, as a further east ridge would allow for monsoonal moisture to make better inroads toward Southwest Montana this weekend and early next week. This scenario would result in at least isolated showers and thunderstorms most afternoons and evenings this weekend into early next week across Southwest Montana. Should the ridge axis set up further west, sufficient monsoonal moisture would not make it to Southwest Montana, thus resulting in much lower chances for precipitation there this weekend into early next week. Ultimately this positioning will be determined by the downstream troughing across the east, which will take some time to resolve as Hurricane Erin slides northeastward off the east coast later this week. -AM - Forecast Confidence & Scenarios: The greatest uncertainty in the near term is the timing of convective initiation over western Montana late this afternoon and evening. The more aggressive guidance develops convection and moves it across the Continental Divide around 7 PM or so, while the slower guidance doesnt move much across the Continental divide until closer to midnight. Ultimately this should not impact chances for severe weather too much, as the elevated mixed layer will be present either way, with only a shallow inversion in place below it. For Wednesday there is a consistent signal for a favorable kinematic environment for supercells over the plains by the afternoon. Long, straight hodographs would favor hail, with wind also being a concern with the strongest thunderstorms. Consistency decreases with thermodynamics, convective initiation, and overall coverage. The least aggressive guidance does not develop much over the plains, while the most aggressive guidance develops at least a few clusters capable of being on the stronger side. Details will become more clear on which of these scenarios play out after convection tonight moves through. As for the longer term, uncertainty regarding a ridge this weekend was discussed above. A further east ridge would be more favorable for thunderstorms across Southwest Montana this weekend into early next week, while a further west ridge would lean drier. Either way, the plains of North-central Montana and vicinity look dry over this timeframe. -AM && .AVIATION... 20/00 TAF Period VFR conditions will predominately prevail throughout the 2000/2100 TAF period; however, showers and thunderstorms developing along the Continental Divide and over the terrain of Western Montana will lift northeast and over portions of Central and North Central Montana plains and valleys and provide the opportunity for low-VFR conditions, generally along and northwest of a KHLN, to KGTF, to KHVR line. Shower and thunderstorm development will be during the early evening hours tonight, with this activity then persisting through the remainder of the evening hours and into the early morning hours on Wednesday. Main concern with any thunderstorm will be gusty and erratic wind gusts of between 30-40kts. Additional concerns throughout the TAF period will be reductions in slantwise visibility upon descent/ascent, most notably at the KEKS, KBZN, and KWYS terminals due to local wildfires burning in Southwest Montana. Mountain obscuration through the next 24 hours will be limited to beneath/near precipitation. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Fire weather concerns will continue through Tuesday and Wednesday with highs in the 90s expected across the plains and valleys across the region. Minimum RH values will range from the single digits to the mid teens with Tuesday expected to be the warmest and driest day of the week. Winds are less of a concern these days, however, an isolated afternoon dry thunderstorm cannot be ruled out which will keep fire weather concerns elevated until a cold front passes through late Wednesday into Thursday. -thor && .PRELIMINARY POINT TEMPS/POPS... GTF 60 92 54 81 / 30 20 20 0 CTB 58 86 48 77 / 50 20 0 0 HLN 60 92 56 85 / 20 20 20 0 BZN 54 93 51 86 / 0 20 20 10 WYS 47 85 41 81 / 0 20 20 10 DLN 52 90 48 84 / 0 20 10 0 HVR 62 93 53 79 / 40 20 20 0 LWT 58 88 53 76 / 0 10 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
813 PM MDT Tue Aug 19 2025
MTZ304-200245-
Eastern Toole and Liberty MT-
813 PM MDT Tue Aug 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LIBERTY AND
NORTHEASTERN TOOLE COUNTIES THROUGH 845 PM MDT...
At 812 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Shelby, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Liberty and northeastern Toole Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4862 11156 4870 11165 4897 11139 4874 11111
TIME...MOT...LOC 0212Z 228DEG 25KT 4869 11154
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
IGPreliminary Local Storm Report
National Weather Service Great Falls MT
825 PM MDT Tue Aug 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Extreme Heat 5 WSW Great Falls 47.47N 111.38W
08/19/2025 M100 F Cascade MT ASOS
ASOS station KGTF Great Falls Airport.
&&
MoldanSpecial Weather Statement
National Weather Service Great Falls MT
837 PM MDT Tue Aug 19 2025
MTZ307-308-200315-
Southern Rocky Mountain Front MT-Southern High Plains MT-
837 PM MDT Tue Aug 19 2025
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL LEWIS AND CLARK
COUNTY THROUGH 915 PM MDT...
At 836 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Seeley Lake to near
Ovando. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of west central
Lewis and Clark County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4766 11296 4755 11270 4712 11254 4708 11279
4718 11280 4717 11304 4718 11306 4748 11306
4750 11311
TIME...MOT...LOC 0236Z 210DEG 34KT 4732 11319 4716 11310 4707 11312
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
IGSpecial Weather Statement
National Weather Service Great Falls MT
842 PM MDT Tue Aug 19 2025
MTZ304-305-200330-
Hill County MT-Eastern Toole and Liberty MT-
842 PM MDT Tue Aug 19 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LIBERTY...EASTERN TOOLE
AND NORTHWESTERN HILL COUNTIES THROUGH 930 PM MDT...
At 842 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 19 miles north of Lothair, or 20 miles northwest of
Chester, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitlash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4878 11037 4866 11128 4889 11142 4900 11104
4900 11052
TIME...MOT...LOC 0242Z 249DEG 41KT 4876 11121
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
IGSpecial Weather Statement
National Weather Service Great Falls MT
842 PM MDT Tue Aug 19 2025
MTZ304-305-200330-
Hill County MT-Eastern Toole and Liberty MT-
842 PM MDT Tue Aug 19 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LIBERTY...EASTERN TOOLE
AND NORTHWESTERN HILL COUNTIES THROUGH 930 PM MDT...
At 842 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 19 miles north of Lothair, or 20 miles northwest of
Chester, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitlash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4878 11037 4866 11128 4889 11142 4900 11104
4900 11052
TIME...MOT...LOC 0242Z 249DEG 41KT 4876 11121
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
IGSpecial Weather Statement
National Weather Service Great Falls MT
927 PM MDT Tue Aug 19 2025
MTZ304-305-200415-
Hill County MT-Eastern Toole and Liberty MT-
927 PM MDT Tue Aug 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES THROUGH 1015 PM MDT...
At 927 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Joplin, or 29 miles northeast of Chester, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4878 11078 4895 11089 4900 11074 4900 10997
TIME...MOT...LOC 0327Z 243DEG 34KT 4889 11070
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
IGThe Great Falls radar (KTFX), 67 km away, was scanning. The volume nearest the first event began at 03:42 UTC.
33 thunderstorm wind, 1 hail. Local standard time, as filed.
Ambient Weather Station.
Montana mesonet station Augusta North.
Ambient Weather Station NE of Augusta.
Awos station K1HM 6 nne Fairfield (Hotel).
MT mesonet station Fairfield.
MT mesonet station Sun River SE.
Asos station Kgtf Great Falls Airport.
Ambient weather station north of Great Falls.
Ambient weather station. Sustained winds were 57 mph at the time of observation.
Ambient weather station. Sustained winds were 55 mph at the time of observation.
Ambient weather station. Sustained winds were 57 mph at the time of observation.
Mesonet station GW1986 Lothair 9N peak gust.
Mesonet station GW1986 Lothair 9N peak gust.
Mesonet station GW1952 Riverview Colony peak gust.
Montana mesonet station Dog Gun Lake E peak gust associated with a thunderstorm.
Mesonet station GW3478 Tctiber peak gust.
Montana mesonet station Inverness N peak gust.
Big Sandy MT Mesonet peak gust.
Mesonet station EW1937 Goldstone peak gust.
Montana mesonet station Kremlin NW peak gust.
Montana mesonet station Wetzel NE peak gust from a thunderstorm.
Mesonet station GW6391 Gildford 10n peak gust.
Montana mesonet station Simpson peak gust.
Montana mesonet station Lake Thubadeau W peak gust.
BLM Cherry Ridge peak gust.
Bootlegger S CG SW Mesonet peak gust.
Mesonet station GW4079 Inverness 10 SE.
ASOS station KHVR Havre Airport initial severe gust.
MT mesonet southwest of Havre.
Peak gust at Asos station KHVR Havre Airport.
Social media picture of hail approximated to be 1.25 inches or a bit larger 1 mile south of Havre. Time estimated using radar.
Peak wind gust measured by Ambient station PG Ranch.
AWOS station K1DM 7 ene Denton (Delta) peak gust.
Montana mesonet station Roy E. Sustained winds of 44 mph at time of report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287579, 1287580, 1287581, 1287582, 1287583, 1287584, 1287585, 1287586, 1287587, 1287588, 1287589, 1287590, 1287591, 1287592, 1287593, 1287594, 1287595, 1287596, 1287597, 1287598, 1287599, 1287600, 1287601, 1287602, 1287603, 1287604, 1287605, 1287606, 1287607, 1287608, 1287609, 1287610, 1287611, 1287612.